Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Brownsville, TX

May 27, 2024Starr County, Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 27, 2024, 7:51 PM CDT for Starr County, Zapata County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 7:51 PM CDT (00:51 UTC)
Expired
May 27, 2024, 8:30 PM CDT
In force
39 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Starr County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 160 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3611 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS54 KBRO 280051
SVRBRO
TXC427-505-280130-
/O.NEW.KBRO.SV.W.0039.240528T0051Z-240528T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
751 PM CDT Mon May 27 2024

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Western Starr County in Deep South Texas...
  Southeastern Zapata County in Deep South Texas...

* Until 830 PM CDT.

* At 750 PM CDT, severe thunderstorms were located along a line
  extending from 24 miles southwest of Fronton to 11 miles south of
  Roma Park to 25 miles southwest of La Grulla, moving north at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rio Grande City, Roma, Escobares, El Sauz, Lopeno, Garciasville, La
  Rosita, La Grulla, New Falcon, and La Victoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Brownsville.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

If on or near Falcon Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 2678 9896 2626 9858 2624 9867 2627 9872
      2629 9871 2630 9875 2631 9874 2633 9875
      2633 9879 2637 9880 2635 9890 2639 9893
      2637 9895 2640 9896 2640 9908 2643 9911
      2650 9910 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0050Z 185DEG 41KT 2625 9944 2623 9905 2597 9888 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HALLMAN
2 follow-up statements
375 
WWUS54 KBRO 280116
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
816 PM CDT Mon May 27 2024

TXC427-505-280130-
/O.CON.KBRO.SV.W.0039.000000T0000Z-240528T0130Z/
Starr TX-Zapata TX-
816 PM CDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN STARR AND SOUTHEASTERN ZAPATA COUNTIES...

At 816 PM CDT, severe thunderstorms were located along a line
extending from 15 miles west of Falcon Dam to near Roma High School
to 7 miles south of Los Garzas, moving north at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Lopeno, Garciasville, La
Rosita, La Grulla, New Falcon, and La Victoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.

If on or near Falcon Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 2678 9896 2626 9858 2624 9867 2627 9872
      2629 9871 2630 9875 2631 9874 2633 9875
      2633 9879 2637 9880 2635 9890 2639 9893
      2637 9895 2640 9896 2640 9908 2643 9911
      2650 9910 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0116Z 185DEG 41KT 2654 9941 2652 9902 2626 9885 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HALLMAN
749 
WWUS54 KBRO 280129
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
829 PM CDT Mon May 27 2024

TXC427-505-280138-
/O.EXP.KBRO.SV.W.0039.000000T0000Z-240528T0130Z/
Starr TX-Zapata TX-
829 PM CDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STARR AND SOUTHEASTERN
ZAPATA COUNTIES WILL EXPIRE AT 830 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

&&

LAT...LON 2678 9896 2626 9858 2624 9867 2627 9872
      2629 9871 2630 9875 2631 9874 2633 9875
      2633 9879 2637 9880 2635 9890 2639 9893
      2637 9895 2640 9896 2640 9908 2643 9911
      2650 9910 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0128Z 185DEG 41KT 2666 9940 2664 9901 2638 9884 

$$

HALLMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:10 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 27, 6:10 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
610 PM CDT Mon May 27 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 242 PM CDT Mon May 27 2024

Key Messages:

* Marginal Severe Weather Risk western portions this evening
* Elevated heat index values will be back Tuesday afternoon

Western sections of the CWA are in a marginal risk of severe weather
outlook through tonight. The eastern half of the CWA is in a general
thunderstorm outlook. Some convection has developed to the west over
the Sierra Madre Oriental Range and may drift towards the Rio Grande
Plains and Upper/Mid Valley with the flow aloft this afternoon as a
weak, destabilizing short wave trough moves through the extant H5
ridge. Models depict ample CAPE and moderately steep lapse rates to
the west, so if any deeper cells develop and can maintain integrity,
there could be a large hail and damaging wind threat. These cells
will likely remain unorganized and isolated in nature, however. For
Tuesday night, the CWA is in a general tstorm outlook supporting a
slightly diminished threat.

Overnight temps will remain warm, in the upper 70s to lower 80s,
with heat index values ranging from the upper 70s across the
Ranchlands to the lower 90s for the Lower RGV. As the erstwhile mid-
level ridge erodes to the north and its center slips subtly to the
west in the short term, the heat will ease up a bit. For Tuesday,
most inland temperatures will still hit or exceed the century mark,
supporting heat index readings above heat advisory criteria (111 to
115 degrees) for a few hours. Low temperatures Tuesday night may
drop a degree or so, but heat index values will still mirror those
of tonight, ranging from the upper 70s to the lower 90s, or at least
in that neighborhood by dawn's first light.

Since winds have relaxed a bit, wave heights are also decreasing and
the rip current risk will likely drop to moderate on Tuesday.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 242 PM CDT Mon May 27 2024

Key Messages:

*Above normal high and low temperatures
*Very little rain chances

The mid-level ridge continues to be the dominant feature for the long
term forecast period even though it does move a bit to the south-
southwest by Thursday. This will allow for the heat to continue to
be the biggest talking point in this forecast discussion. The high
temperatures for the long term forecast period are expected to be in
the range of upper 90s along the coast and the barrier island, to
the triple digits for the rest of Deep South Texas and the Rio
Grande Valley. However, with the onshore flow at the surface
bringing in plenty of humidity to the region, the temperatures will
feel hotter than that. With heat indices in the range of 105-114
each day. However, some days within the long term forecast period
are rather questionable on if a Heat Advisory is needed or not.
While the heat indices will be meeting that criteria, it is a
question of if the heat indices will be that high for an extended
period of time or if there will be enough spatial coverage for it as
well. As of the latest model guidance, Friday and Saturday look to
be the mostly likely for needing a Heat Advisory the inland portions
of the area. On the other hand, the rest of the long term forecast
period indicates that a Special Weather Statement about the heat
indices might be enough. Further shifts will have to continue to
monitor this developing situation and see how the models continue to
trend.

To add on to this situation, the overnight low temperatures are also
expected to be above normal as well. Nightly low temperatures are
expected to be in the range of upper 70s to low 80s. At the same
time, the humidity at night will result in heat indices at night
being in the range of upper 70s in the Northern Ranchlands, to upper
80s in the Lower Rio Grande Valley.

By Friday, the pressure gradient over the region is expected to
strengthen as a thermal low pressure over Mexico interacts with a
building high pressure over northeast Mexico, which could result in
a Wind Advisory for Cameron, Willacy, and Kenedy counties on that
day.

Finally, the rain chances for the long term forecast are still quite
low, but they are not zero. It is possible that some convection
could fire up along the Sierra Madre and then move into the Northern
Ranchlands. However, any showers or thunderstorms that do so will be
moving into an unfavorable environment as the middle and upper
levels of the atmosphere are still dry aloft and stable thanks to
the mid-level ridge.

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Mon May 27 2024

Hazy conditions continue across the region this evening along
with lowered ceilings. MVFR conditions will prevail through the
TAF period. Winds will decrease overnight allowing for some
patchy fog to develop. Winds will increase after daybreak with
gusts up to around 20 kts for the afternoon.

&&

.MARINE...
Issued at 242 PM CDT Mon May 27 2024

Now through Tuesday night...With slightly weaker winds compared
to previously, moderate southeast breezes and moderate wave
heights will prevail in the short term. High pressure across the
Gulf will provide the driving force for the seasonal winds.

Wednesday through Next Monday...Moderate southeasterly winds and
moderate seas are likely through next Monday. With a thermal low
over Mexico and high pressure over the Gulf of Mexico, the pressure
gradient is going to be enhanced, which will result in Small Craft
Exercise Caution  for a majority of the day. Small Craft Advisories
become more likely by Friday and last through the rest of the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             81  95  81  95 /  10  10  10  10
HARLINGEN               78  99  78  98 /  20  10  10  10
MCALLEN                 81 101  80 100 /  20  10  10  10
RIO GRANDE CITY         80 101  78 101 /  40  10  20  10
SOUTH PADRE ISLAND      82  86  82  87 /  10  10  10  10
BAYVIEW/PORT ISABEL     80  92  80  93 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 8 PM CDT this evening for
     TXZ248>255-353.

     Heat Advisory until 8 PM CDT this evening for TXZ351-354-355.

     High Rip Current Risk until 7 PM CDT this evening for TXZ451-454-
     455.

GM...None.
&&

SHORT TERM...54
LONG TERM....64
AVIATION...68

In the hours before

Special weather statement, May 27, 7:33 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Brownsville TX
733 PM CDT Mon May 27 2024

TXZ248-252-280115-
Zapata TX-Starr TX-
733 PM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN STARR AND SOUTHEASTERN
ZAPATA COUNTIES THROUGH 815 PM CDT...

At 731 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 35 miles southwest of
Barrera Elementary School to 22 miles south of Fronton to 33 miles
southwest of La Grulla. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rio Grande City, Roma, Sullivan City, Escobares, El Sauz,
Garciasville, La Rosita, La Grulla, New Falcon, and La Victoria.

This includes US Highway 83 between mile markers 786 and 836.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

If on or near Falcon Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2672 9921 2668 9901 2638 9853 2626 9859
      2624 9867 2627 9872 2629 9871 2630 9875
      2631 9874 2633 9875 2633 9879 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2640 9908 2643 9911 2650 9910 2654 9917
TIME...MOT...LOC 0031Z 199DEG 29KT 2602 9940 2608 9912 2587 9895

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HALLMAN

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:33 PM CDTSpecial Weather StatementBROStarr42 min
May 27, 8:09 PM CDTSpecial Weather StatementBROStarr36 min
May 27, 8:28 PM CDTSpecial Weather StatementBROStarr17 min
May 27, 8:44 PM CDTSpecial Weather StatementBROHidalgo, Jim Hogg, Starr, Zapata31 min
May 27, 9:14 PM CDTSpecial Weather StatementBROHidalgo, Starr46 min
May 27, 9:15 PM CDTSpecial Weather StatementBROJim Hogg, Zapata45 min
May 27, 9:59 PM CDTSpecial Weather StatementBROHidalgo31 min
May 27, 10:00 PM CDTSpecial Weather StatementBROBrooks30 min
May 27, 10:02 PM CDTSpecial Weather StatementBROBrooks, Jim Hogg28 min
May 27, 11:13 PM CDTSpecial Weather StatementBROKenedy62 min
May 27, 11:23 PM CDTSpecial Marine WarningBRO49 min
May 28, 2:25 AM CDTHeat AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.